Format

Send to

Choose Destination
See comment in PubMed Commons below
Aliment Pharmacol Ther. 2006 Apr 1;23(7):937-44.

Increased use of selective serotonin reuptake inhibitors in patients admitted with gastrointestinal haemorrhage: a multicentre retrospective analysis.

Author information

1
Division of Gastroenterology, Feinberg School of Medicine, Northwestern University, Chicago, IL 60611, USA.

Abstract

BACKGROUND:

Selective serotonin reuptake inhibitors (SSRIs) can adversely affect platelet function and impair haemostasis. Various bleeding complications have been reported in persons taking SSRIs including an increased risk of gastrointestinal haemorrhage (GIH).

AIM:

To evaluate SSRI use in patients hospitalized with GIH compared with controls.

METHODS:

A retrospective, multicentre case-control study determined use of SSRIs, non-steroidal anti-inflammatory drugs (NSAIDs), aspirin, clopidogrel, coumadin and enoxaparin in patients admitted with GIH and age- and sex-matched controls. Exclusion criteria included liver disease, portal hypertension or bleeding diathesis.

RESULTS:

A total of 579 cases were matched with 1000 controls. SSRI use was 19.2% in cases and 13.6% in controls [OR (95% CI) = 1.5 (1.2-2.0); P = 0.003]. NSAIDs were used by 7.3% of cases and 3.8% of controls [OR = 2.0 (1.3-3.1); P = 0.003]. SSRI use was more strongly associated with lower [1.8 (1.2-2.8)] rather than upper [1.3 (0.83-1.9)] GIH. Significant interactions existed for SSRI use with NSAIDs and aspirin.

CONCLUSIONS:

Patients admitted with GIH gastrointestinal bleeding were more likely to be taking SSRIs than controls. This association exists for lower as well as upper GIH. Physicians should be aware of this risk particularly in patients already using medications that increase GIH risk.

[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center